A representation of decision by analogy

Research output: Contribution to journalArticle

Abstract

We give a representation of analogical reasoning in choice under uncertainty. A decision maker is faced with two decision problems, a familiar and a novel one. It is shown that, under assumptions that capture the salience of alignable differences in choice, the decision maker can be construed as choosing between acts in the novel decision problem as if drawing all likelihood information from a multi-valued correspondence between states of the world in the familiar domain and states of the world in the novel domain. The latter is interpreted as an analogy between the two decision problems, and the fuzziness of the analogy is related to revealed ambiguity in the novel decision problem.

Original languageEnglish (US)
Pages (from-to)771-794
Number of pages24
JournalJournal of Mathematical Economics
Volume43
Issue number7-8
DOIs
StatePublished - Sep 1 2007

Fingerprint

Decision problem
Analogy
Fuzziness
Likelihood
Correspondence
Reasoning
Uncertainty
Decision maker

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics
  • Applied Mathematics

Cite this

@article{e488be1939454306afa29752d0390b56,
title = "A representation of decision by analogy",
abstract = "We give a representation of analogical reasoning in choice under uncertainty. A decision maker is faced with two decision problems, a familiar and a novel one. It is shown that, under assumptions that capture the salience of alignable differences in choice, the decision maker can be construed as choosing between acts in the novel decision problem as if drawing all likelihood information from a multi-valued correspondence between states of the world in the familiar domain and states of the world in the novel domain. The latter is interpreted as an analogy between the two decision problems, and the fuzziness of the analogy is related to revealed ambiguity in the novel decision problem.",
author = "Marc Henry",
year = "2007",
month = "9",
day = "1",
doi = "10.1016/j.jmateco.2006.11.005",
language = "English (US)",
volume = "43",
pages = "771--794",
journal = "Journal of Mathematical Economics",
issn = "0304-4068",
publisher = "Elsevier",
number = "7-8",

}

A representation of decision by analogy. / Henry, Marc.

In: Journal of Mathematical Economics, Vol. 43, No. 7-8, 01.09.2007, p. 771-794.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A representation of decision by analogy

AU - Henry, Marc

PY - 2007/9/1

Y1 - 2007/9/1

N2 - We give a representation of analogical reasoning in choice under uncertainty. A decision maker is faced with two decision problems, a familiar and a novel one. It is shown that, under assumptions that capture the salience of alignable differences in choice, the decision maker can be construed as choosing between acts in the novel decision problem as if drawing all likelihood information from a multi-valued correspondence between states of the world in the familiar domain and states of the world in the novel domain. The latter is interpreted as an analogy between the two decision problems, and the fuzziness of the analogy is related to revealed ambiguity in the novel decision problem.

AB - We give a representation of analogical reasoning in choice under uncertainty. A decision maker is faced with two decision problems, a familiar and a novel one. It is shown that, under assumptions that capture the salience of alignable differences in choice, the decision maker can be construed as choosing between acts in the novel decision problem as if drawing all likelihood information from a multi-valued correspondence between states of the world in the familiar domain and states of the world in the novel domain. The latter is interpreted as an analogy between the two decision problems, and the fuzziness of the analogy is related to revealed ambiguity in the novel decision problem.

UR - http://www.scopus.com/inward/record.url?scp=34447098570&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34447098570&partnerID=8YFLogxK

U2 - 10.1016/j.jmateco.2006.11.005

DO - 10.1016/j.jmateco.2006.11.005

M3 - Article

AN - SCOPUS:34447098570

VL - 43

SP - 771

EP - 794

JO - Journal of Mathematical Economics

JF - Journal of Mathematical Economics

SN - 0304-4068

IS - 7-8

ER -